Trusted Content

Signs Of An Ativan Overdose

Medically reviewed by

Dr. Gerardo Sison, Pharm.D

Benzodiazepines, such as Ativan are highly potent, and it does not take much of the medication to result in an overdose. Knowing the signs of an Ativan overdose could potentially save a life.

Signs of an Ativan Overdose

Ativan (lorazepam) is a benzodiazepine medication commonly used to treat short- term anxiety, specific seizure disorders and sleep issues. In some cases, Ativan may also be used to manage some of the adverse side effects of alcohol withdrawal.

When someone takes larger than the recommended dose of Ativan it is highly likely they will experience an overdose. Benzodiazepine overdose can result in potentially life-threatening consequences.

Possible signs of an Ativan overdose can include:

  • drowsiness
  • mental confusion
  • paradoxical interactions (high energy or restlessness)
  • difficulty speaking
  • lethargy

In extreme cases, Ativan overdose may also result in loss of control over body movements, extremely low blood pressure, cardiovascular depression, a hypnotic state and possibly death.

Most people who take Ativan for a medical purpose usually take two to six milligrams of the medication two to three times a day. Because Ativan is a potent medication, it is not recommended for individuals to exceed a 14 mg dose within a 24 hour period.

Ready to make a change?
Call to speak to a treatment specialist.

Ativan Overdose Risk Factors

There are a handful of risk factors that may increase an individual’s chance of overdosing on Ativan. These risk factors can include an individual’s body chemistry, height, and weight, as well as their drug sensitivity and drug tolerance.

When taken as directed, Ativan use rarely results in an overdose. So, when an individual takes more than the recommended amount or combines the medication with another central nervous system (CNS) depressant, such as alcohol, opioids or barbiturates, they can significantly increase their chances of overdose.

Relapse is one scenario when an individual is at an increased risk of overdose. After someone goes through a detoxification period and stops taking Ativan, their tolerance to the drug decreases. If relapse occurs during the recovery process, and they take the same dose they are used to, and it may be too much for their body to handle at once and result in a toxic reaction, also known as an overdose.

Effects Of Ativan Abuse

Even when taken as intended for anxiety or to manage seizures, Ativan may cause adverse reactions. Adverse reactions are more likely to occur when individuals abuse Ativan or use it for unintended purposes.

Possible effects of Ativan abuse may include:

  • drowsiness
  • dizziness
  • tiredness
  • weakness
  • dry mouth
  • diarrhea
  • nausea
  • changes in appetite
  • restlessness or excitement
  • constipation
  • difficulty urinating
  • frequent urination
  • blurred vision
  • changes in sex drive

More severe side effects of Ativan which may occur if someone is allergic to the medication or has abused the drug over an extended period, include:

  • shuffling walk
  • persistent, fine tremor or inability to sit still
  • fever
  • difficulty breathing or swallowing
  • severe skin rash
  • yellowing of the skin or eyes
  • irregular heartbeat

It is possible that Ativan may cause other side effects as well. It is essential to get medical assistance if any unusual problems occur while taking this medication.

Risks Of Ativan Abuse

One of the most severe side effects of Ativan abuse is the possibility that it will turn into an addiction. Addiction to benzodiazepines, such as Ativan, can occur in as little two weeks of abuse. Continued misuse of Ativan can result in a tolerance to the drug’s effects, which can cause individuals to increase their dosage continually.

Signs of an Ativan Overdose

Possible signs of Ativan addiction include:

  • extreme mood swings when an individual can no longer get more of the drug
  • an obsession over getting and using more of the drug
  • a loss of control over how much Ativan is taken at any given time
  • isolation from friends and family
  • a significant decline in physical appearance and grooming
  • physical and psychological withdrawal symptoms when an individual discontinues the drug

Severe and acute withdrawal is another potential risk of Ativan abuse. Benzodiazepine withdrawal can result in potentially life-threatening symptoms including seizures, severe agitation, and hallucinations.

When an individual suddenly stops taking Ativan, they may also experience headaches, nausea, and vomiting, sleeping problems, excessive sweating and episodes of restlessness. The best way to minimize potentially uncomfortable withdrawal symptoms is to taper off the Ativan dose, a little at a time.

Gradually tapering off of Ativan gives the body time to adjust to being without the drug, and once the dose is small enough, individuals may stop taking the medication without experiencing severe withdrawal symptoms.

heart shaped hands

Questions About Treatment?

Call now to be connected with one of our compassionate treatment specialists.
(888) 966-8973

Medically Supervised Ativan Detox

For individuals who participate in regular Ativan abuse, medically supervised detox programs are one of the more reliable ways to safely come off the drug. Detoxing, or removing Ativan for someone’s body, is the first step towards recovery, and often the most difficult due to the intense cravings for the drug once abuse is stopped.

Signs of an Ativan Overdose

Medically supervised detox provides 24/7 medical care to individuals who want to stop abusing Ativan, to ensure that they are as comfortable as possible. How long it takes for someone to detox from Ativan will depend on the severity of their abuse. Individuals who have abused larger doses for a longer time will likely need more time to detox due to the excess Ativan built up in their body.

Following a medically supervised program, most individuals are recommended to continue their treatment in an inpatient or outpatient program, to avoid relapse and potentially fatal overdose.

Treatment For Ativan Overdose And Addiction

Treatment for Ativan overdose is merely a band-aid to the more significant issue at hand. When someone overdoses on Ativan it is a strong indication that their occasional abuse is developing into a more pressing issue. As is the case with any benzodiazepine overdose, Ativan overdose is best handled by medical professionals due to the potentially fatal side effects that can occur.

Inpatient treatment often uses a comprehensive treatment approach to address both the physical and psychological aspects of addictive behavior. This treatment approaches traditionally include medication-assisted therapy and behavioral therapies, such as dialectical behavioral therapy (DBT). Other treatment approaches may also be used, such as recreational or adventure therapy.

Individuals who wish to stop abusing Ativan will likely need the assistance of a formal inpatient treatment program, at least for a time, to ensure that they are ready to return to their everyday lives after treatment.

University Of Maryland: Center for Substance Abuse Research - http://www.cesar.umd.edu/cesar/drugs/benzos.asp

U.S. National Library of Medicine: MedlinePlus - https://medlineplus.gov/druginfo/meds/a682053.html

Medically reviewed by

Dr. Gerardo Sison, Pharm.D
Let us walk you through the treatment process. We're here to help.
100% Free and Confidential. Call (888) 966-8973

You're Not Alone.
Addiction Campuses Can Help.

Get Confidential Help 24/7

(888) 966-8973

Get 24/7 Treatment Help

(888) 966-8973

For Immediate Treatment Help Call:
(888) 966-8973